Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 115, NWS Blacksburg, VA

October 11, 2018Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Oct 11, 2018, 4:52 AM EDT for Watauga County, North Carolina. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2018, 4:52 AM EDT (08:52 UTC)
Expired
Oct 11, 2018, 10:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 7:30 AM EDTFLASH FLOODBoone, NCSEVERAL ROAD CLOSURES AND EXTENSIVE FLOODING REPORTED IN THE TOWN OF BOONE.
Oct 11, 9:45 AM EDTFLASH FLOOD5 Ne Blowing Rock, NCSOUTH FORK OF NEW RIVER WELL OUT OF ITS BANKS AND FLOODING HOMES ALONG IT IN THE HOLIDAY HILLS AREA EAST OF BOONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS51 KRNK 110852
FFWRNK
NCC189-111445-
/O.NEW.KRNK.FF.W.0115.181011T0852Z-181011T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
452 AM EDT THU OCT 11 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Watauga County in northwestern North Carolina...

* Until 1045 AM EDT

* At 447 AM EDT, Doppler radar indicated that moderate to heavy 
  rainfall was moving into Watauga County from the south and 
  southeast. This rainfall is associated with the outer circulation 
  of Tropical Storm Michael. The rainfall will increase in intensity 
  and coverage through the morning and persist for an extended 
  period of time.

* The ground across Watauga County is totally saturated from 
  repeated heavy rainfall in recent weeks.  Flash flooding and 
  flooding occurred quickly Wednesday evening as a band of heavy 
  rainfall in advance of Hurricane Michael moved through the area. 

* Flash flooding is expected to begin shortly as rainfall increases 
  across the county during the next few hours.
  
* Some locations that will experience flooding include...
  Boone...
  Blowing Rock...
  Beech Mountain...
  Foscoe...
  and Sugar Grove.

Rainfall of 1 to 3 inches, locally more, will be possible this 
morning across many parts of Watauga County.

This includes the following streams and drainages...
Stony Fork...
Meat Camp Creek...
Vanderpool Creek...
Watauga River...
and Craborchard Creek.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
      3639 8173 3639 8172 3635 8164 3627 8157
      3624 8148 3619 8146 3614 8150 3612 8154
      3611 8181 3616 8183 3619 8186 3619 8188
      3621 8191 3623 8191 3626 8189 3629 8192

$$

RAB
1 follow-up statement
300 
WGUS71 KRNK 111242
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
842 AM EDT THU OCT 11 2018

NCC189-111445-
/O.CON.KRNK.FF.W.0115.000000T0000Z-181011T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
842 AM EDT THU OCT 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR 
WATAUGA COUNTY...

* At 838 AM EDT, the public reported flash flooding over several 
  roads within the county. Moderate to heavy rainfall was continuing 
  to move into Watauga County from the south and southeast. This 
  rainfall is associated with the outer circulation of Tropical 
  Storm Michael. The rainfall will increase in intensity and 
  coverage through the morning and persist for an extended period of 
  time.

* The ground across Watauga County is totally saturated from 
  repeated heavy rainfall in recent weeks.  Flash flooding and 
  flooding occurred quickly Wednesday evening as a band of heavy 
  rainfall in advance of Hurricane Michael moved through the area. 

* Flash flooding is occurring in some locations and is expected to 
  begin shortly in others.

Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.

This includes The following Location Appalachian State University.
 
This includes the following streams and drainages...
Stony Fork...
Meat Camp Creek...
Vanderpool Creek...
Watauga River...
and Craborchard Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
      3639 8173 3639 8172 3635 8164 3627 8157
      3624 8148 3619 8146 3614 8150 3612 8154
      3611 8181 3616 8183 3619 8186 3619 8188
      3621 8191 3623 8191 3626 8189 3629 8192

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 1:40 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 11, 1:40 AM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 AM EDT Thu Oct 11 2018

.SYNOPSIS...
Wet weather is expected tonight and especially Thursday as Hurricane
Michael moves through the southeast U.S. A cold front will cross the
area by Thursday evening and shift Michael well offshore. A period
of gusty northwest winds is expected in the mountains and foothills
Thursday afternoon and evening. Cooler high pressure builds in to
start the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 830 PM EDT Wednesday...

Impressive surge of pre-heavy rains into the forecast area, and
not associated with Michael. Current tropical connection is to a
stream of moisture off the southeast Atlantic Coast, remnants
of an old upper low that got sheared out under the subtropical
ridge by way of the Bahamas. Never the less this has resulted in
excessive rainfall for parts of northwest North Carolina into
southwestern Virginia near Galax and Hillsville and western
Pulaski County with upwards of 5 inches of rain. There have been
numerous reports of stream flooding and road closures, in
addition to a landslide near North Wilkesboro North Carolina.
This particular area of heavy rain is beginning to wane,
however, concern now is that we have now "primed the pump" for
what could turn out to be a life threatening flash flood
situation for areas which will now experience more heavy rain
from the remnants of Hurricane Michael during the day Thursday.
In addition, some of the larger Rivers, particularly the New
River will have to digest some of this initial rain runoff with
forecasts likely to be much higher than forecast. The River
Forecast Center is scrambling to assess the situation and a new
forecast for Galax and Radford are forthcoming.

As we progress through the night, expectation is for there to be
a break in the heavy rain as we await the heavy rain associated
with Michael's closest approach.

For the latest on Michael's intensity and forecast track
information, please refer to the latest advisories from the National
Hurricane Center. Michael is forecast to essentially track
northeast through Georgia overnight then into the Carolinas
and southern VA Thursday, its northeast turn aided by a strong
cold front which is now working its way through the Mississippi
River Valley. Michael's interaction with this cold front is
expected to lead to an expected westward spatial expansion of
Michael's heavy rain shield Thursday, and this has essentially
played out in today's 12z NWP guidance. Expected local impacts
for the region include the following:

(1) Heavy rain, potential flash flooding and rises along smaller
streams and creeks to mainstem rivers. Heaviest rains should occur
through Thursday before clearing west-east Thursday late afternoon
into Thursday evening in the east.

(2) Post-Michael gusty to potentially damaging northwest winds
Thursday afternoon into early morning Friday from the Blue Ridge,
the immediate foothills counties and back westward to include the I-
81 corridor.

Heavy rains should begin to progress northeastward starting earliest
in the mountains of NW NC and the mountain empire around early
Thursday morning, and then continue north and northeast the NC/VA
Piedmont, Southside starting Thursday mid-morning and continuing
into central VA by late morning. Area averaged rain forecast (in
addition to what fell Wednesday evening) ranges from an inch to
inch and a quarter in southeast WV and Tazewell County, 1.5-2
inches across the I-81 corridor into central VA, and then 2 to 5
inches across the southern Blue Ridge, the NC
Piedmont/foothills and into Southside. These values closely
resemble WPC's latest rain outlook...which has now expanded the
potential for excessive rainfall farther north and west due to
the pre-Michael Wednesday evening rain deluge.   Localized
higher amounts are still possible, particularly just northwest
of the center of Michael's center track.  Overall confidence on
rain totals is moderate to high on where the greatest rain
totals will be observed, but is lower on exact magnitudes. See
the Hydro section for more detail.

As heavy rain begins to skirt eastward Thursday late afternoon into
early Friday, focus will then shift toward strong and gusty
northwest winds across the NC/VA mountains and into the immediate
foothills areas. Of concern is that saturated ground in conjunction
with this rain will lead to an environment which will make weak/dead
trees easier to be felled. Very strong pressure rises and north-
northwesterly 850 mb jet of 40-50 kts off the GFS will likely
support a period of 45-50 mph wind gusts Thursday late afternoon
into evening in these areas. To avoid any potential concern with
confusing messaging with what really is more of a non-tropical wind
hazard, haven't issued any wind headlines as yet in collaboration
with NWS GSP, but it's quite likely that at least impact-based wind
headlines will be needed at some point for the potential for
tree/powerline damage and hazardous travel through mountain passes
such as I-77/Fancy Gap. Have opted to message in the HWO for now.
May also need to consider such headlines for the Piedmont as well
but have highest confidence in the mountains.

Forecast confidence is overall moderate on the heavy rain and flood
threat, and is moderate to high on the post-Michael wind threat.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Wednesday...

Focus Friday will be on post tropical storm conditions with
rush of wind and cooler temperatures in the wake of Michael.
Primary wind flow will be out of the northwest with dewpoints
tanking into the 30s/40s as cool/dry October airmass finally
makes an entrance.

Temperatures Friday and into the weekend will resemble something
closer to the climatological norm...a change that will stun
folks into making an about-face for a jacket for outdoor
activities. Weekend as a whole looks relatively dry with a
couple of disturbances moving up through the Ohio Valley
promising to cast a few clouds and possible showers to the WV
mountains.

In general, the upper air pattern will begin to shift into a
Fall pattern, with broad troughing over the eastern 2/3rds of
the country this weekend, trending toward a much deeper long
wave trough by the middle of next week. During the transition,
first in a series of short waves will pass through the base of
the trough, the first wave being the remnants of the Pacific
Hurricane Sergio which will pass through the Ohio Valley Sunday.
The wave that follows Monday will be of Canadian origin.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

October finally feels like, October.

A large scale upper trough is forecast to reside over the
eastern 2/3rds of the country the entire week, amplifying by
mid-week as series of short waves digging south from Canada
resulting in a fairly extensive cold intrusion to much of the
central and eastern CONUS. Model consensus is for some
unseasonably cold air (yep summer to winter) to overtake areas
which were basking in unseasonable warmth, and in some cases
extreme enough to permit the frozen form of precipitation across
the upper Mid-West and Great Lakes into parts of New England
where 850 mb temps plunge low enough to support snow.

For the central Mid-Atlantic it will certainly feel like
October, if not favor some November sort of temperatures which
would be permissible for frost formation for parts of the
forecast area...especially the mountain valleys. Precipitation
chances appear somewhat limited, but there will be opportunities
for showers associated with each passing shortwave trough,
Monday favoring a day for showers, and then again toward mid
week. Monday might actually turn out to be a little wetter than
forecast, models trending toward some over-running associated
with a frontal passage.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 130 AM EDT Thursday...

Looking at poor flying conditions through at least late Thursday
afternoon until TS Michael and attendant front move across.

At the moment patchy areas of light rain/drizzle with some
embedded moderate showers streaming northward across the region.

While in the lull expect ceiling and at times vsbys to trend IFR
or worse.

As we get closer to 12z rain shield associated with Michael
heads north from the Carolinas and will see all sites receive
rain, but heavier rain will be along and east of BCB/ROA.

Heavy downpours and increasing winds will keep poor flying
conditions.

As we head toward 00z, will start to see drying out from the
southwest to northeast and expect all taf sites to improve to
VFR. Winds will stay gusty from the northwest from Thu afternoon
through the end of the period at most sites, where some gusts
over 30kts possible across DAN.

Confidence is above average for sub-VFR most of the period, but
lower how strong winds are and clearing to VFR.

Extended Discussion...

Strong northwest winds will be common Thursday night and Friday
in the wake of Michael along with areas of mountain turbulence.

VFR on Friday along with diminishing winds Friday night.
Generally VFR anticipated over the weekend. Another front
arrives Monday with possible sub-VFR cigs/vsbys with showers.

&&

.HYDROLOGY...
As of 900 PM Wednesday...

An fetch of deep tropical moisture from along the southeast
Atlantic Coast has resulted excessive rainfall for parts of the
northwest Piedmont and mountains of northwest North Carolina and
into the head waters of the New River and New River Valley of
southwestern Virginia. All of Wednesday's heavy rain was in
advance of Hurricane Michael.

Hourly rates for most of the day Wednesday were less than an
inch in an hour, but spiked around sunset with some of the rain
cores jumping off the chart with rates of 4 inches an hour. This
resulted in Flash Flooding from Wilkes County NC to near Galax
Virginia and areas along the I-81 corridor west of Radford. A
large swath of this rain has fallen within the headwaters of the
New River and will likely result in a significant rise along the
NEW at Galax and Radford. Please monitor the latest forecast, as
we will be adjusting these forecasts based on the latest
guidance from the river forecast center.

Going forward, through the overnight, this first round of heavy
rain, not directly associated with Hurricane Michael, is
expected to wane, resulting in a lull in rainfall overnight.
The coverage and intensity is expected to increase again on
Thursday late morning/early afternoon with the approach of what
is expected to be (by that time) Tropical Storm Michael. Weather
forecast models are still indicating some variability in
rainfall amounts depending on the track and speed at which the
storm pushes across the Carolinas, but the most likely scenario
still indicates QPF of 2 to 5 inches across the Southside of
Virginia and the Piedmont of North Carolina, where the flash
flood watch continues, and in addition to the rain which fell
Wednesday. The highest end of this range falls in the Dan River
basin where guidance already suggests moderate flooding is the
most likely occurrence. But shifts in QPF will heavily affect
forthcoming river forecasts and both minor or major are also
possible depending on how much and where it falls. 1 to 2 inches
of rain seems most likely across the upper Roanoke, James,
Greenbrier where minor flooding may become a reality. Another 1
to 2 inches in the upper New River may would be problematic in
that it may cause more than just minor flooding. Again, modest
shifts in the rainfall pattern could substantially affect these
river forecasts, so remain attentive. And for areas which have
already received more than 4 inches of rain from Wednesday
evenings deluge, the impacts from flash flooding could be life
threatening.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ009-012-015.
     Flash Flood Watch from 6 AM EDT this morning through late
     tonight for VAZ013-014-016-017-022-032-033-043-044-058.
     Flash Flood Watch from 11 AM EDT this morning through late
     tonight for VAZ023-024-034-035-045>047-059.
NC...Flash Flood Watch through this evening for NCZ001-002-018-019.
     Flash Flood Watch from 6 AM EDT this morning through late
     tonight for NCZ003>006-020.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL/PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...PM/WP
HYDROLOGY...PC/PM
Hazardous weather outlook, Oct 11, 4:19 AM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
419 AM EDT Thu Oct 11 2018

NCZ001-002-018-019-VAZ012-015-120830-
Ashe-Alleghany NC-Watauga-Wilkes-Wythe-Grayson-
419 AM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ003-020-VAZ013-014-016-017-022-032-033-043-120830-
Surry-Yadkin-Pulaski-Montgomery-Carroll-Floyd-Roanoke-Patrick-
Franklin-Henry-
419 AM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ023-024-034-035-045>047-120830-
Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-
419 AM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ010-011-018-120830-
Bland-Giles-Craig-
419 AM EDT Thu Oct 11 2018

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ009-120830-
Smyth-
419 AM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ004>006-VAZ044-058-120830-
Stokes-Rockingham-Caswell-Pittsylvania-Halifax-
419 AM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-019-020-WVZ042>044-507-508-120830-
Tazewell-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
419 AM EDT Thu Oct 11 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rain can be expected as Michael moves
by today. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ059-120830-
Charlotte-
419 AM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 11, 2:22 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 AM EDT THU OCT 11 2018

VAZ023-024-034-110700-
Botetourt-Bedford-Rockbridge-
222 AM EDT THU OCT 11 2018

...Very Heavy Rainfall To Impact the Interstate 81 Corridor Over
the Next Corridor Until 300 AM EDT...

An area of very heavy rain showers associated with the remnants of
Hurricane Michael, will track northeast along the I-81 corridor over
the next hour or so.  Visibilities will be severely reduced and
ponding of water and areas of poor drainage or low-lying may become
flooded.

LAT...LON 3793 7920 3787 7915 3780 7922 3781 7923
      3779 7927 3772 7931 3761 7944 3732 7973
      3737 7978 3731 7985 3741 8007 3751 8001
      3755 7997 3764 8003 3770 7992 3780 7982
      3776 7967 3785 7961 3787 7964 3808 7948
TIME...MOT...LOC 0619Z 198DEG 18KT 3744 7972

RAB
Special weather statement, Oct 11, 2:31 AM EDT, 2 hours 21 minutes before
Special Weather Statement...Corrected
National Weather Service BLACKSBURG VA
231 AM EDT THU OCT 11 2018

VAZ023-024-034-110700-
Botetourt-Bedford-Rockbridge-
231 AM EDT THU OCT 11 2018

...Very Heavy Rainfall To Impact the Interstate 81 Corridor across
Botetourt and Rockbridge Counties Until 300 AM EDT...

An area of very heavy rain showers associated with the remnants of
Hurricane Michael, will track northeast along the I-81 corridor over
the next hour or so.  Visibilities will be severely reduced and
ponding of water and areas of poor drainage or low-lying may become
flooded.

LAT...LON 3793 7920 3787 7915 3780 7922 3781 7923
      3779 7927 3772 7931 3761 7944 3732 7973
      3737 7978 3731 7985 3741 8007 3751 8001
      3755 7997 3764 8003 3770 7992 3780 7982
      3776 7967 3785 7961 3787 7964 3808 7948
TIME...MOT...LOC 0619Z 198DEG 18KT 3744 7972

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 11:05 PM EDTAreal Flood WarningRNKAlleghany, Surry, Wilkes6 hr
Oct 11, 4:43 AM EDTWind AdvisoryRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more30 hr
Oct 11, 7:05 AM EDTFlash Flood WarningRNKAlleghany, Ashe, Wilkes6 hr
Oct 11, 8:15 AM EDTFlash Flood WarningRNKSurry, Yadkin6 hr
Oct 11, 10:01 AM EDTFlash Flood WarningRNKStokes6 hr
Oct 11, 10:38 AM EDTFlash Flood WarningRNKWatauga5 hr
Oct 11, 10:50 AM EDTHigh Wind WarningRNKAlleghany, Ashe, Watauga13 hr
Oct 11, 10:59 AM EDTFlash Flood WarningRNKRockingham10 hr
Oct 11, 11:08 AM EDTRiver Flood WarningRNKRockingham40 hr
Oct 11, 11:08 AM EDTRiver Flood WarningRNKCaswell, Rockingham61 hr
Oct 11, 12:54 PM EDTAreal Flood WarningRNKAlleghany, Ashe, Wilkes6 hr
Oct 11, 1:36 PM EDTRiver Flood WarningRNKWilkes15 hr
Oct 11, 1:37 PM EDTRiver Flood WarningRNKSurry, Yadkin25 hr
Oct 11, 1:38 PM EDTFlash Flood WarningRNKCaswell12 hr
Oct 11, 2:14 PM EDTFlash Flood WarningRNKSurry, Yadkin3 hr
Oct 11, 3:10 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham65 min
Oct 11, 3:42 PM EDTTornado WarningRNKCaswell, Rockingham48 min
Oct 11, 3:57 PM EDTFlash Flood WarningRNKStokes3 hr
Oct 11, 4:02 PM EDTAreal Flood WarningRNKWatauga6 hr
Oct 11, 4:11 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham64 min
Oct 11, 5:09 PM EDTAreal Flood WarningRNKSurry, Yadkin6 hr
Oct 11, 6:52 PM EDTAreal Flood WarningRNKStokes6 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.